I’m updating on my withdrawals once again. I feel a duty to share my whole experience. For two and a half weeks, I had strong withdrawal symptoms, and it’s not over yet. I need to talk about this bad part in case anyone reading is currently deciding whether to go on anti-depressants as I’m writing this.

This is my withdrawal experience.

  • I was originally on 10 mg. I was instructed to wean down to 5 mg, and then 0 mg. My doctor estimated I would be completely off my meds in about a week. I was told the process would be quite simple. 
  • The process was not simple. After going down from 10 mg to 5 mg (per doctor’s orders) I woke up every morning for almost three weeks with dizziness, a zapping sensation in my head, nausea, stomachaches, and fogginess. I could barely function, and was afraid to drive even short distances for fear I would endanger myself and everyone else on the road. I also felt an increase in anxiety (but no full on panic attacks), hopelessness, and depression (probably due to feeling ill for weeks).  
  • I finally called my doctor’s office to get to the bottom of this. I got a response that I wasn’t having withdrawals, and it couldn’t be the Paxil. Needless to say, I was furious. I marched into her office, torch in hand, ready to burn her ass. 
  • We met. It was actually a case of mixed messages. She apologized, and felt bad I felt so miserable. She stood behind her assertion that it was such a low dose that coming off of it would be fairly easy. I was in the “slim chance” category of people who are very sensitive to medication. Her scientific evidence for this claim was based solely on her personal experiences in prescribing Paxil. In all the years she has prescribed Paxil only one other person has had a bad reaction. I find that very hard to believe, but, what can I really say? 
  • We decided that I needed to wean much slower (duh), like 1 mg at a time. I get to be my own doctor, and decide when I can handle going off more. With my track record, I’ll be med-free in 2012. I’m kidding, I think. 
  • I got a prescription for Zofran to help my nausea. I also got a prescription for liquid Paxil. Liquid Paxil allows me to more accurately measure my dosage, rather than try and shave off portions of a tiny pill. 
A few days after my appointment, I started to feel better. I feel occasional head zaps, and dizziness, but they don’t seem to last too long. My energy levels are improving, and I’m somewhat back to normal. I am now on the last leg of weaning from 5 mg on down. So far, it has been tolerable. 
For those of you that shared your experiences with anti-depressants, thank you. Your experiences helped me make sense of what I was going through. If you are considering going on an anti-depressant, I cannot stress more to (a) do your research (b) ask extensively about withdrawals (c) perhaps even devise a plan of how you will eventually come off of your medication and (d) make sure your plan involves weaning SLOWLY. You can always speed it up if you are reacting well. 
Obviously, I’m not a doctor, and this is my personal experience. If you have any questions, please leave them in the comments or email me. I will try my best to respond in a timely manner. 

thelessthandomesticgoddess

7 Comments

  1. Reply

    shutterbugwife

    October 20, 2011

    I went through really horrible withdrawal symptoms from Zyrtec after it went OTC. It was awful. My entire body was extremely itchy for weeks. I found a blog devoted to helping people going through the same thing so I knew I wasn't crazy. However, anytime I tell a doctor that I can't take Zyrtec and why I can't, they look at me like I'm insane. So frustrating.

    I'm glad that things aren't as bad as they were those first weeks. I think the withdrawal symptoms are much more common than your doctor thinks.

  2. Reply

    Linda

    October 20, 2011

    I think the reason she only had one other person with a bad reaction is because people don't tell their doctor about their experiences. I talked to dozens of people who weaned themselves off Paxil and they all had some side effects (headaches, dizziness, hallucinations). But most never said anything because they thought it would go away or that it was something they had to deal with. I'm glad they came up with a better solution and things are improving for you.

  3. Reply

    -J.Darling

    October 20, 2011

    I agree with Linda. Lots of people stay silent, ESPECIALLY when feeling depressed. My brother was on anti-depressants for a while and he was difficult to carry on a conversation with! I'm not sure what his withdrawl was like, but I know that when he felt better, he went cold turkey on everything. He went through a rough patch, but finally settled in once he started doing yoga regularly. I know it took a couple years of therapy to really get back on my feet after getting out of a bad marriage. We all need something. I'm really glad you're NOT sugar coating your experience! It's a good reminder for those that think that popping a pill is a "quick fix".

  4. Reply

    honey my heart

    October 21, 2011

    glad to hear that things are getting better. i hope you are able to get through this at an easier pace in the next weeks.

  5. Reply

    conventionalbliss

    October 24, 2011

    So late in responding to all of your posts, but thank you for being so forthright about all of your personal struggles and triumphs. I love your blog for its honesty. Always have and always will. Good luck and healthy juju vibes your way!

  6. Reply

    kell

    October 25, 2011

    Good for you for being your own best advocate! Far too often people get bullied into submission by those in the medical profession.

    Just a note on the Zofran- I took that during the vast majority of my third pregnancy. The results were truly miraculous except for one thing…the constipation. You may want to consider adding some Mirilax to your morning juice.

    Hang in there. I've been through this process (weaning off meds) and it's frustrating. I really commend you for putting your experience out there!

  7. Reply

    Detour

    November 7, 2011

    I am so late to respond to this, but had to say–substitute "Lexapro" for "Paxil" and I could have written this post. I ending up doing a MUCH slower taper than my doctor recommended. It took forever to wean off of it but you'll get there, you really will!

LEAVE A COMMENT

RELATED POSTS